Montana, 2014High Wind in Montana, February 12, 2014
February 12, 2014 · NWS GGW · 1 event in 1 county or zone
A tight pressure gradient and favorable atmospheric conditions allowed stronger winds to mix down to the surface near the Little Rocky Mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tight pressure gradient and favorable atmospheric conditions allowed stronger winds to mix down to the surface near the Little Rocky Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Feb 12, 9:41 AM MST, 3 hours 26 minutes earlier.
Area forecast discussion, Feb 12, 9:41 AM MST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GLASGOW MT
941 AM MST WED FEB 12 2014
.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH FRIDAY...
SENT AN UPDATE THIS MORNING TO SPLIT UP THE GRIDS INTO 3-HOURLIES
FOLLOWING THE NEAR SHORT TERM RADAR TRENDS. FOG AND LOW CLOUDS ARE
QUICKLY LIFTING AND THE WARM FRONT TOWARD THE SOUTHWEST IS NOW
ENCROACHING ON OUR CWA. THE BAND OF PRECIPITATION WILL QUICKLY
MOVE THROUGH THE AREA...BUT MAY LINGER A BIT LONGER OVER OUR
CENTRAL AND NORTHERN ZONES...ALLOWING UP TO AN INCH OF SNOW TO
ACCUMULATE. A RAIN AND SNOW MIX MAY BE MORE LIKELY FOR SOME OF OUR
SOUTHERN CWA LOCATIONS. HIGH WINDS STILL SEEM LIKELY FOR THE AREA
SURROUNDING THE LITTLE ROCKIES. KEPT THAT HEADLINE THROUGH 03Z
TONIGHT. BMICKELSON
PREVIOUS SHORT TERM DISCUSSION...NEARLY ZONAL FLOW ALOFT WILL
BRING FAST MOVING SHORTWAVE TROUGHS AND LOW PRESSURE SYSTEMS
ACROSS NORTHEAST MONTANA THE NEXT FEW DAYS. COLD FRONT THAT WENT
THROUGH NORTHEAST MONTANA YESTERDAY WILL RETURN TODAY AS A WARM
FRONT AS A LOW PRESSURE SYSTEM AND SHORTWAVE TROUGH MOVES THROUGH
NORTHEAST MONTANA THIS AFTERNOON. A COLD FRONT WILL QUICKLY FOLLOW
THIS EVENING. MOST OF THE MOISTURE WITH THIS SYSTEM WILL STAY
NORTH OF THE SURFACE LOW TRACK IN SASKATCHEWAN. THERE IS A CHANCE
OF LIGHT SNOW OR LIGHT FREEZING RAIN WITH THE WARM FRONT THIS
MORNING MAINLY IN THE WEST. THE NORTHEAST ZONES WILL LIKELY SEE
LIGHT SNOW THIS AFTERNOON INTO EVENING WHEN THE LOW MOVES THROUGH
WITH LESSER CHANCES OF A LIGHT RAIN AND LIGHT SNOW MIX WHERE
TEMPERATURES WILL BE ABOVE FREEZING FOR AT LEAST PART OF THE
AFTERNOON.
850 MB WINDS INCREASE TO 50 TO 60 KNOTS THIS AFTERNOON BUT WITH
THE EXCEPTION OF THE HIGHER ELEVATIONS OF THE LITTLE ROCKY
MOUNTAINS... LOW LEVEL INVERSIONS WILL LIKELY PREVENT THIS WIND
FROM MIXING TO THE SURFACE. WILL LIMIT THE HIGH WIND WARNING TO
THE LITTLE ROCKY MOUNTAINS OF SW PHILLIPS COUNTY.
COLD FRONT FOLLOWS THIS EVENING AND SYSTEM QUICKLY MOVES TO THE
EAST ALLOWING PRECIP TO DIMINISH. HIGH PRESSURE BUILDS INTO
NORTHEAST MONTANA DIMINISHING THE WINDS.
NEXT SHORTWAVE MOVES THROUGH THE AREA ON THURSDAY WITH A WARM
FRONT THAT WILL BE QUICKLY FOLLOWED BY A WEAK COLD FRONT. THIS
TIME...IT LOOKS LIKE TEMPERATURES WILL BE COLD ENOUGH FOR SNOW
EXCEPT IN THE SOUTHWEST IN THE AFTERNOON.
AFTER THAT SYSTEM MOVES TO THE EAST THURSDAY NIGHT...SHORTWAVE
RIDGE BUILDS INTO THE AREA WITH MAINLY DRY WEATHER UNTIL THE NEXT
WAVE APPROACHES LATE FRIDAY. WILL MENTION A CHANCE OF RAIN AND
SNOW SHOWERS IN THE AFTERNOON. FORRESTER
.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
MODEL SOLUTIONS CONTINUE TO DEPICT AN ACTIVE PATTERN THROUGH THE
EXTENDED FORECAST... WITH SHORTWAVES MOVING THROUGH AN UPPER-LEVEL
RIDGE OVER THE WESTERN STATES FOLLOWED BY A LONG-WAVE TROUGH
CUTTING ACROSS THE NORTHERN ROCKIES WHICH WILL PUSH THE UPPER
RIDGE INTO CENTRAL/EASTERN CONUS.
A COLD FRONT WILL SWING THROUGH THE STATE ON SUNDAY BUT THE 850MB
TEMPERATURES WILL REBOUND AND GENERALLY STAY ABOVE THE 0 DEGREE
MARK MONDAY THROUGH THE END OF THE EXTENDED FORECAST ON WEDNESDAY. THIS
WILL AIDE IN TEMPERATURES ACROSS NEMONT TO HOVER AROUND OR
SLIGHTLY ABOVE THE SEASONAL AVERAGE. WITH WARMER TEMPERATURES
ANTICIPATED OVER THE AREA A MIX OF RAIN AND SNOW MAY BE POSSIBLE
TUESDAY AND WEDNESDAY. AEC
&&
.AVIATION...
LOW CLOUDS HAVE MOVED INTO THE KGGW...KOLF AND KGDV EARLY THIS
MORNING WHICH HAS DROPPED CEILINGS DOWN TO IFR. POCKETS OF DENSE
FOG HAVE ALSO RESULTED WITH LIFR CONDITIONS.
A WARM FRONT IS EXPECTED TO MOVE INTO THE AREA AND SWEEP OUT THE
LOW CLOUDS/FOG THIS AFTERNOON FROM WEST TO EAST. WINDS WILL BE
TURNING CLOCKWISE AND MAY INCREASE IN PLACES INTO TONIGHT. SPEEDS
SHOULD RELAX BY 12Z THURSDAY. TFJ
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 8 PM MST THIS EVENING FOR SOUTHWEST
PHILLIPS.
&&
WEATHER.GOV/GLASGOW
Hazardous weather outlook, Feb 12, 3:36 AM MST, 9 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
336 AM MST WED FEB 12 2014
MTZ060-131045-
SOUTHWEST PHILLIPS-
336 AM MST WED FEB 12 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE OF FREEZING RAIN THIS MORNING. IT ONLY
TAKES A SMALL AMOUNT OF FREEZING RAIN TO MAKE THE ROADS VERY SLIPPERY.
A HIGH WIND WARNING IS IN EFFECT FROM NOON THROUGH 8 PM TODAY.
WEST WINDS 30 TO 40 MPH WITH GUSTS TO 60 MPH ARE EXPECTED.
BLOWING AND DRIFTING OF SNOW IS POSSIBLE THIS AFTERNOON AND
EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ016-017-021>023-131045-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
PETROLEUM-GARFIELD-MCCONE-
336 AM MST WED FEB 12 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE OF FREEZING RAIN THIS MORNING MAINLY
ALONG AND SOUTH OF THE MISSOURI RIVER. IT ONLY TAKES A SMALL AMOUNT OF
FREEZING RAIN TO MAKE THE ROADS VERY SLIPPERY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ018>020-024>027-059-061-062-131045-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-RICHLAND-DAWSON-PRAIRIE-WIBAUX-
NORTHERN PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
336 AM MST WED FEB 12 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.
.DAY ONE...TODAY AND TONIGHT
LIGHT SNOW COULD BRING UP TO AN INCH OF ACCUMULATION TO THE
NORTHEAST CORNER OF THE STATE THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Little Rocky Mountains
- When
- February 12, 1:07 PM MST to 4:00 PM MST
- Where
- Little Rocky Mountains forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 48.259, -107.913 (the zone’s center; the record gives no point)
At the Malta South US-191 DOT site, sustained winds of at least 40 mph began at 1:07 PM and lasted until 4:00 PM. The first verifying wind gust of at least 58 mph was recorded at 1:27 PM. Peak wind gusts of 75 mph were nearly constant from 1:55 PM to 2:20 PM.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Pennsylvania, February 12 to 14, 201442 injured · $625,000 · 13 events
- Ice Storm in South Carolina, February 12 to 13, 20142 deaths · 3 injured · 10 events
- Winter Storm and Heavy Snow in Virginia, February 12 to 13, 20141 death · 1 injured · $1.4 million · 27 events
- Flooding in Washington, February 12 to 14, 2014$3.2 million · 5 events
- Heavy Snow in Tennessee, February 12 to 13, 201492 events
- Winter Storm and Winter Weather in New Jersey, February 12 to 14, 2014$100,000 · 21 events
- Flooding in Idaho, February 12 to 14, 2014$170,000 · 3 events
- Winter Storm and Winter Weather in Delaware, February 12 to 14, 20146 injured · 4 events
- High Wind in Wyoming, February 12 to 15, 201460 kt wind · 41 events
- Winter Storm in North Carolina, February 12 to 13, 201431 events
- Winter Storm in Virginia, February 12 to 13, 201431 events
- Damaging Winds and Lightning Strike in Florida, February 12, 2014$31,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 500290.